Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Albany, NY

June 29, 2005Dutchess County, New York

NWS Albany, NY issued this flash flood warning at Jun 29, 2005, 11:56 AM EDT for Dutchess County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 11:56 AM EDT (15:56 UTC)
Expired
Jun 29, 2005, 3:00 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Brookhaven radar (KOKX), 111 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 12:30 PM EDTFLASH FLOODFishkill, NYL STREET CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 291558
FFWALY
NYC027-291900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1156 AM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 300 PM EDT

* AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGDALE...
  WAPPINGERS FALLS...RED OAKS MILL...MYERS CORNER...HOPEWELL JUNCTION
  AND DOVER PLAINS.

DOPPLER RADAR INDICATED 2 TO 3 INCHES OF RAIN IN THE PAST HOUR... 
WITH ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES POSSIBLE IN THE WARNED 
AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 4162 7395 4186 7350 4155 7353 4152 7367
      4149 7393 4145 7398

$$

GJM
1 follow-up statement
000 
WGUS71 KALY 291805
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
201 PM EDT WED JUN 29 2005

NYC027-291900-
DUTCHESS NY-
201 PM EDT WED JUN 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM EDT FOR SOUTHERN
DUTCHESS COUNTY...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED FOR A TIME IN THE WARNED AREA. HOWEVER...MORE SHOWERS 
MAY RETURN BY 300 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGDALE...
WAPPINGERS FALLS...RED OAKS MILL...MYERS CORNER...HOPEWELL JUNCTION
AND DOVER PLAINS.

DOPPLER RADAR INDICATED THE HEAVIEST RAIN HAS FALLEN BETWEEN BEACON 
HILLS AND EAST FISHKILL...WITH AMOUNTS BETWEEN 2.5 AND 5 
INCHES...AND FLOODING HAS BEEN REPORTED IN THESE AREAS.

EVEN THOUGH THE RAIN HAS ENDED FOR NOW...RUNOFF FROM THE EARLIER 
HEAVY RAIN WILL CONTINUE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 4162 7395 4186 7350 4155 7353 4152 7367
      4149 7393 4145 7398

$$

GJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:00 AM EDT, 7 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 4:00 AM EDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EDT WED JUN 29 2005

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... COLD FRONT DROPS SOUTH
INTO REGION TODAY/TONIGHT THEN LIFTS BACK TO THE NORTH THURSDAY.
FRONT COMBINED WITH PASSAGE OF UPPER TROUGH WILL BE FOCUS FOR
SHOWERS AND THUNDERSTORMS INTO THIS EVENING.  SCATTERED CONVECTION
TUESDAY EVENING GRADUALLY DIMINISHED BUT LARGE BLOB OF CONVECTION IN
CENTRAL NEW YORK AT MIDNIGHT LASTED MUCH OF THE NIGHT.  TENDENCY HAS
BEEN TO SLOWLY WEAKEN AND TURN NORTHEAST SO IT MAY JUST BRUSH CWA.
OTHER SHOWERS POPPING UP TO OUR SOUTH.     WILL BLEND EARLY MORNING
POPS INTO 60-70 POPS FOR THE AFTERNOON.  DRIER AIR WILL WORK INTO
EXTREME NORTHWEST AND WILL LOWER POP THERE BY LATE PM. NAM MODEL
SOUNDINGS SHOW RELATIVELY SMALL INSTABILITY TODAY AND THAT COUPLED
WITH WEAK WIND FIELD FIELDS SHOULD LIMIT SEVERE THREAT ALTHOUGH
CANT RULE OUT ISOLATED PULSE SEVERE. NAM DEWPOINTS SEEM OK
TODAY..BUT IT MAY BE UNDERESTIMATING TEMPERATURES. WITH 850 MB
TEMPERATURES STILL NEAR 15C WONT TAKE MUCH SUN TO JUMP WELL ABOVE
MET MOS AS WITNESSED BY TUESDAYS PROCEEDINGS AS READINGS JUMPED
INTO THE MID 80S DESPITE CLOUDS INTO MID AFTERNOON. HEAVY RAIN WITH
SLOW MOVING/TRAINING CELLS MAY BE MORE OF AN ISSUE.

THURSDAY...RIDGE BUILDS BACK INTO AREA.  NAM MODEL SOUNDINGS SHOW
DECENT CAP.  DONT EXPECT MUCH IF ANY CONVECTION. WILL LOWER POPS
BUT LEAVE IN 20-30 RANGE FOR COLLABORATION PURPOSES.  TEMPERATURES
MAY AGAIN PUSH 90.

FRIDAY AND FRIDAY NIGHT...STRONG COLD FRONT WILL BRING END TO HEAT
AND HUMIDITY. IT WILL BRING OUR BEST THREAT OF SEVERE WEATHER.  850
MB FLOW STRENGTHENS TO NEAR 30 KTS AND 70-90 KT 250 MB APPROACHES
LATE FRIDAY WITH MODEST DIVERGENCE PROGGED OVER AREA AT 00Z
SATURDAY.  LATE ARRIVAL OF FRONT SHOULD ALLOW FOR PLENTY OF
HEATING.  SPC DAY3 SLIGHT RISK.

&&

.LONG TERM (FRIDAY NIGHT THROUGH MONDAY)... LESS WARM AND MUCH DRIER
WEATHER FOR HOLIDAY WEEKEND.  OVERALL OUR FORECASTS HAVE BEEN VERY
CONSISTENT.  A FEW GFS RUNS HAVE SHOWED A MINOR DISTURBANCE MOVING
THROUGH SATURDAY...BUT 00Z RUN THIS MORNING LOOKS QUIET.  WARMER AND
MORE HUMID AIR BEGINS TO ARRIVE BY LATE MONDAY.  00Z GFS CONTINUES
TO SUPPORT CURRENT TUESDAY FORECAST SHOWERS THREAT AS WEAK FRONT
MOVES INTO THE NORTHEAST.

&&

.CLIMO....CURRENT AVERAGE JUNE TEMP OF 72.6 WOULD PUT US TIED FOR
7TH WARMEST JUNE.  WE COULD EDGE INTO SIXTH PLACES...ESPECIALLY IF
WE CAN BUMP TEMPS UP TODAY WITH A LITTLE SUN.

&&

.AVIATION...GENERALLY MVFR/VFR CONDITIONS WILL PERSIST THROUGH THE
PERIOD. VSBYS GENERALLY 3-5SM BR-HZ WITH SCT025 UNTIL 09Z-11Z AT
WHICH TIME SCT SHRA/TSRA WILL MOVE INTOREGION DROPPING VISIBILITIES
TO 2SM AND OVC025.  WILL STILL BE A THREAT OF SHRA/TSRA THROUGH THE
AFTERNOON AND EARLY EVENING HOURS WITH MAINLY VFR CONDITIONS AND
VSBYS MOSTLY P6SM. WINDS S-SW UNDER 10 KTS THROUGH THE PERIOD.
&&

.FIRE WEATHER...MINIMUM RELATIVE HUMIDITY WILL BE RUNNING PRETTY
HIGH TODAY AND THURSDAY WITH MINIMUM RH VALUES GENERALLY 50 TO 75
PERCENT. AS HAS BEEN THE CASE MOST NIGHTS...EXCELLENT RH RECOVERY
EXPECTED TONIGHT WITH RH VALUES INCREASING TO 85 TO 100 PERCENT.
SURFACE WIND WILL BE LIGHT SOUTH TO SOUTHWEST THROUGH THE
PERIOD...LESS THAN 10 KNOTS. LOCALLY HEAVY RAINFALL EXPECTED AGAIN
TODAY AND THURSDAY WITH SHRA/TSRA AS HUMID AIRMASS REMAINS IN PLACE.
&&

.HYDROLOGY...MOST STREAMS AND RIVERS ARE NEAR NORMAL FOR THIS TIME
OF THE YEAR. THAT MEANS LESS THAN HALF BANK FULL.  RAINFALL OVER THE
NEXT FEW DAYS MAY BE LOCALLY HEAVY.  HOWEVER...IT IS NOT EXPECTED TO
BE WIDESPREAD ENOUGH TO SUFFICIENTLY COVER ANY PARTICULAR RIVER
BASIN TO PRODUCE SIGNIFICANT FLOODING.  THE WEATHER WILL BECOME
DRIER AND COOLER OVER THE WEEKEND.  NO FLOODING DUE TO RAINFALL IS
EXPECTED ON THE RIVERS IN EASTERN NEW YORK AND WESTERN NEW
ENGLAND...BUT SMALL STREAMS AND CREEKS WILL BE SUSCEPTIBLE TO
LOCALLY HEAVY RAINFALL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 29, 4:55 AM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT WED JUN 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
455 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...SCATTERED THUNDERSTORMS TODAY...MAINLY DURING THE
AFTERNOON. LOCALLY HEAVY RAIN POSSIBLE WITH SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...

ONLY ISOLATED THUNDERSTORMS THURSDAY.  MORE WIDESPREAD THUNDERSTORMS
FRIDAY AND FRIDAY EVENING WITH SOME POTENTIAL FOR SEVERE STORMS.
A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORTS OF RAINFALL
GREATER THAN 1 INCH WILL BE APPRECIATED.

In the hours before

Local storm report, Jun 29, 11:31 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1131 AM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MANCHESTER CENTER       43.18N 73.04W
06/27/2005                   BENNINGTON         VT   COUNTY OFFICIAL

            TREES DOWN.

&&

OKEEFE

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:41 PM EDTSevere Thunderstorm WarningALYHerkimer36 min
Jun 29, 11:52 AM EDTSevere Thunderstorm WarningALYDutchess53 min
Jun 29, 12:03 PM EDTFlash Flood WarningALYColumbia4 hr
Jun 29, 4:24 PM EDTFlash Flood WarningALYHamilton, Warren6 hr
Jun 29, 6:02 PM EDTSevere Thunderstorm WarningALYWashington58 min
Jun 29, 6:12 PM EDTSevere Thunderstorm WarningALYSaratoga63 min
Jun 29, 6:32 PM EDTFlash Flood WarningALYSaratoga4 hr
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington58 min
Jun 29, 7:16 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery, Saratoga, Schenectady59 min
Jun 29, 7:52 PM EDTSevere Thunderstorm WarningALYAlbany57 min

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.